Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS Billings, MT

July 7, 2021Big Horn County, Powder River County, Rosebud County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 7, 2021, 9:13 PM MDT for Big Horn County, Powder River County, Rosebud County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 9:13 PM MDT (03:13 UTC)
Expired
Jul 7, 2021, 10:15 PM MDT
In force
62 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Big Horn County, MT, Powder River County, MT, Rosebud County, MT

The radar

The Billings radar (KBLX), 181 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:03 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.2 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3784 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS55 KBYZ 080313
SVRBYZ
MTC003-075-087-080415-
/O.NEW.KBYZ.SV.W.0042.210708T0313Z-210708T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
913 PM MDT Wed Jul 7 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Eastern Big Horn County in south central Montana...
  Western Powder River County in southeastern Montana...
  Southern Rosebud County in southeastern Montana...

* Until 1015 PM MDT.

* At 912 PM MDT, severe thunderstorms were located along a line
  extending from 14 miles west of Colstrip to 12 miles south of Lame
  Deer to 15 miles north of Sheridan, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lame Deer, Ashland, Birney, Tongue River Reservoir, Otter,
  Sonnette, Moorhead, Muddy Cluster, Birney Village and Northern
  Cheyenne Indian Reservation.

This replaces the warning previously in effect for this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10701 4543 10692 4581 10698 4581 10619
      4579 10619 4579 10575 4545 10570 4500 10580
      4499 10618
TIME...MOT...LOC 0312Z 267DEG 25KT 4582 10691 4544 10671 4501 10688 

HAIL...<.75IN
WIND...60MPH
 
$$

Carrothers
2 follow-up statements
358 
WWUS55 KBYZ 080347
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
947 PM MDT Wed Jul 7 2021

MTC003-075-087-080415-
/O.CON.KBYZ.SV.W.0042.000000T0000Z-210708T0415Z/
Big Horn MT-Powder River MT-Rosebud MT-
947 PM MDT Wed Jul 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR SOUTHEASTERN BIG HORN...WESTERN POWDER RIVER AND SOUTHERN ROSEBUD
COUNTIES...

At 947 PM MDT, severe thunderstorms were located along a line
extending from near Colstrip to 12 miles south of Ashland to 25 miles
northeast of Sheridan, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ashland, Moorhead, Otter, Sonnette and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4499 10656 4541 10645 4581 10657 4581 10619
      4579 10619 4579 10575 4545 10570 4500 10580
      4499 10618
TIME...MOT...LOC 0347Z 267DEG 25KT 4583 10658 4545 10638 4502 10655 

HAIL...<.75IN
WIND...60MPH
 
$$

Carrothers
654 
WWUS55 KBYZ 080410
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
1010 PM MDT Wed Jul 7 2021

MTC003-075-087-080420-
/O.EXP.KBYZ.SV.W.0042.000000T0000Z-210708T0415Z/
Big Horn MT-Powder River MT-Rosebud MT-
1010 PM MDT Wed Jul 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG HORN...
WESTERN POWDER RIVER AND SOUTHERN ROSEBUD COUNTIES WILL EXPIRE AT
1015 PM MDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4499 10656 4541 10645 4581 10657 4581 10619
      4579 10619 4579 10575 4545 10570 4500 10580
      4499 10618
TIME...MOT...LOC 0410Z 267DEG 25KT 4584 10638 4546 10619 4503 10636 

$$

Borsum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:11 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 7, 9:11 PM MDT, 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
911 PM MDT Wed Jul 7 2021

.UPDATE...

Updated the forecast to cancel the Severe Thunderstorm Watch for
Musselshell, Yellowstone and Treasure Counties. The Severe
Thunderstorm Watch remains in effect for the rest of southeast MT
until 11 PM MDT tonight. RMS

&&

.DISCUSSION...

Today through Thursday night...

A couple of disturbances moving through the area this afternoon
through tonight. First one doesn't pack much punch but is
producing a few very light showers and some wind gusts to 30 mph
around Livingston. The cloud cover from this feature is helping to
hold temperatures down just a bit from what they would be, and may
cut 5 degrees off high temperatures across the southwest quarter
of the forecast area. The second disturbance will push into the
area from the west around 4pm or so and is expected to generate a
squall line of high based thunderstorms that will cross the area
this evening exiting the east in the early morning hours. Airmass
and shear profiles are much different than yesterday, so the mode
of storms today will be high based with damaging wind gusts being
the main threat. Last several runs of the HRRR showing a wall of
wind moving into the Billings area between 5 and 7pm with gusts in
the 40 to 60 mph range, and possibly as high as 75mph if
everything plays out just right. The aforementioned cloud cover
reduced temperatures may play a role in just how strong those
winds get. Frequent lightning, brief rainfall, and maybe some
small hail are also possible with these storms.

Thursday looks drier with less convective activity. Models are
taking the next disturbance well north of the area which allows
downslope west to northwest winds to scour out some of the
moisture that was in place the past week or so. That pushes RH
values well into the teens to single digits, while temperatures
stick in the mid to upper 90s. At this time winds look light
enough to preclude any fire weather highlites but will keep an eye
on that.

Thursday night northeast winds try to surge back into the area
from the northern plains, bringing moisture and cooler air back
int the area for Friday. Along this resurgent boundary there could
be a few showers/thunderstorms develop, mainly from Rosebud county
east.

Main message for the short term, be prepared for the possibility
of damaging winds with line of storms that moves through this
evening. Chambers

Friday through Wednesday...

The extended period continues to look fairly active, at least to
start the period, with some potential for late period activity as
well.

Friday and Friday night should see a chance for widespread precip
for the region, as an upper level trough crosses the region,
flattening the ridge. Precip is expecte to linger in the east for
much of the day Saturday. The upper level ridge is quick to
rebuild over western Montana Saturday and shift eastward Sunday,
bringing a return of dry conditions and hot temperatures.

An area of low pressure is progged across southern Canada Sunday
night, which should flatten the ridge again. The pattern locks
fairly flat from this point through midweek, allowing potential
for a more progressive, active pattern to re-emerge. A cold front
associated with the Canadian low is expected to dropping through
the area Monday, bringing slightly cooler temps, and a chance for
showers and thunderstorms. Additional pieces of energy will keep
temps a little cooler than those seen over the weekend, and could
bring additional precip potential. Currently ensembles and models
look fairly dry for the latter half of the extended period, so
grids are mainly dry this far out.

Expect highs in the 80s to low 90s for Friday and Saturday, with
with 90s to a few degrees above 100 for Sunday. Upper 80 and low
90s are expected for the beginning of next week. Overnight lows
look to be in the 50s and 60s for most nights. Gilstad

&&

.AVIATION...

VFR conditions will prevail for the next 24 hours. A few
thunderstorms are drifting through the southern mountains early
this afternoon, slowly diminishing as they move eastward. Main
aviation threat with this activity will be localized gusts to
35kts. A squall line is expected to develop over the western
foothills (KLVM) late this afternoon and spread eastward into the
KBIL area between 23-01z and into KMLS 03-05z. Thunderstorms along
this squall are expected to produce wind gusts of 40 to 60kts.
Local MVFR visibility is possible near precipitation areas
associated with the squall line. Conditions will improve quickly
behind the line. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 064/097 063/088 059/091 063/099 066/093 063/092 063/092
    21/U    14/T    10/U    00/U    11/U    11/U    11/U
LVM 055/094 054/085 052/092 056/097 057/092 055/091 055/091
    21/H    14/T    10/U    00/U    11/U    11/U    11/U
HDN 061/098 061/091 056/092 059/100 062/096 060/095 060/094
    31/U    24/T    20/U    00/U    00/U    11/U    11/U
MLS 065/095 062/087 061/088 063/098 065/094 062/092 062/091
    41/U    24/T    31/U    01/U    11/U    11/U    11/U
4BQ 065/095 063/088 061/086 061/095 066/095 063/091 063/090
    41/U    24/T    42/T    01/U    01/U    11/U    21/U
BHK 060/093 058/086 057/085 058/094 060/093 058/088 058/088
    52/T    24/T    52/T    01/U    11/U    11/U    21/U
SHR 058/094 057/086 053/087 055/095 059/092 057/091 057/088
    21/U    14/T    31/U    01/U    11/U    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 346 in effect until 11 PM MDT this
      evening FOR ZONES 31>33-36-37-57-58-138-139-169-171.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 7, 6:02 AM MDT, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
602 AM MDT Wed Jul 7 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-081215-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-
602 AM MDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Strong to Severe Thunderstorms.

* WHERE...South central and southeast Montana.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Scattered showers and thunderstorms are
  expected this afternoon and evening. A few storms could be
  severe with large hail and strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready to seek shelter if threatening weather approaches. Have a
way to receive watches and warnings from the National Weather
Service.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jul 7, 6:21 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Billings MT
621 PM MDT Wed Jul 7 2021

MTZ030-031-080045-
Northern Rosebud MT-Treasure MT-
621 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hysham, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph are possible with this
storm.

Locations impacted include...
Hysham and Vananda.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4628 10725 4656 10709 4650 10679 4613 10690
TIME...MOT...LOC 0021Z 286DEG 28KT 4634 10717

Tesar
Special weather statement, Jul 7, 6:47 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Billings MT
647 PM MDT Wed Jul 7 2021

MTZ031-080115-
Northern Rosebud MT-
647 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Forsyth, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Forsyth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4623 10697 4638 10691 4631 10649 4603 10662
TIME...MOT...LOC 0046Z 303DEG 27KT 4627 10683

Tesar
Local storm report, Jul 7, 7:03 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
703 PM MDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     MILL CREEK              44.46N 107.45W
07/07/2021  M53.00 MPH       SHERIDAN           WY   MESONET

0619 PM     TSTM WND GST     JUDITH GAP              46.69N 109.75W
07/07/2021  M52.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

0655 PM     TSTM WND GST     10 E MOLT               45.85N 108.73W
07/07/2021  M68.00 MPH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

AARON G
Local storm report, Jul 7, 7:34 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
734 PM MDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     JUDITH GAP              46.69N 109.75W
07/07/2021  M55.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

0612 PM     TSTM WND GST     17 NE WILSALL           46.16N 110.38W
07/07/2021  M61.00 MPH       PARK               MT   MESONET

0615 PM     TSTM WND GST     JUDITH GAP              46.69N 109.75W
07/07/2021  M59.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

0640 PM     TSTM WND GST     2 NNW FORSYTH           46.30N 106.70W
07/07/2021  M56.00 MPH       ROSEBUD            MT   MESONET

0651 PM     TSTM WND GST     2 NNW FORSYTH           46.30N 106.70W
07/07/2021  M64.00 MPH       ROSEBUD            MT   MESONET

0710 PM     TSTM WND GST     3 NW BILLINGS           45.81N 108.55W
07/07/2021  M73.00 MPH       YELLOWSTONE        MT   ASOS

&&

AARON G
Local storm report, Jul 7, 8:23 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
823 PM MDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 SSW BIG TIMBER        45.81N 109.98W
07/07/2021  M60.00 MPH       SWEET GRASS        MT   AWOS

0600 PM     TSTM WND GST     9 SE MELVILLE           46.00N 109.84W
07/07/2021  M58.00 MPH       SWEET GRASS        MT   MESONET

0700 PM     TSTM WND GST     6 ENE BROADVIEW         46.13N 108.76W
07/07/2021  M58.00 MPH       YELLOWSTONE        MT   MESONET

0710 PM     TSTM WND GST     19 SSW KLEIN            46.16N 108.72W
07/07/2021  M62.00 MPH       MUSSELSHELL        MT   MESONET

0719 PM     TSTM WND GST     3 WSW LOCKWOOD          45.79N 108.47W
07/07/2021  M52.00 MPH       YELLOWSTONE        MT   DEPT OF HIGHWAYS

0734 PM     TSTM WND GST     11 SE HUNTLEY           45.78N 108.16W
07/07/2021  M61.00 MPH       YELLOWSTONE        MT   DEPT OF HIGHWAYS

0740 PM     TSTM WND DMG     3 E BILLINGS            45.78N 108.49W
07/07/2021                   YELLOWSTONE        MT   PUBLIC

            6 INCH TREE LIMB IN ROAD

0743 PM     TSTM WND GST     3 WNW MILES CITY        46.43N 105.89W
07/07/2021  M53.00 MPH       CUSTER             MT   ASOS

&&

CARROTHERS
Local storm report, Jul 7, 8:59 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
859 PM MDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     18 SSW MIZPAH           45.98N 105.39W
07/07/2021  M82.00 MPH       CUSTER             MT   TRAINED SPOTTER

&&

RMS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:21 PM MDTSpecial Weather StatementBYZTreasure24 min
Jul 7, 6:35 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon, Golden Valley, Musselshell, Stillwater, Yellowstone55 min
Jul 7, 6:47 PM MDTSpecial Weather StatementBYZRosebud28 min
Jul 7, 7:00 PM MDTSevere Thunderstorm WarningBYZRosebud30 min
Jul 7, 7:24 PM MDTSevere Thunderstorm WarningBYZBig Horn, Musselshell, Rosebud, Treasure, Yellowstone66 min
Jul 7, 7:31 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud29 min
Jul 7, 7:53 PM MDTSevere Thunderstorm WarningBYZCuster52 min
Jul 7, 8:14 PM MDTSevere Thunderstorm WarningBYZCuster46 min
Jul 7, 8:23 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud52 min
Jul 7, 8:59 PM MDTSevere Thunderstorm WarningBYZCuster31 min
Jul 7, 9:19 PM MDTSevere Thunderstorm WarningBYZCarter56 min
Jul 7, 9:50 PM MDTSpecial Weather StatementBYZFallon55 min
Jul 7, 10:05 PM MDTSpecial Weather StatementBYZCarter40 min
Jul 7, 10:08 PM MDTSpecial Weather StatementBYZPowder River52 min
Jul 7, 10:59 PM MDTSpecial Weather StatementBYZCarter, Powder River61 min
Jul 7, 11:59 PM MDTSpecial Weather StatementBYZCarter46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.